Digestion with PPI's

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

theacidrefluxman
Veteran Member


Date Joined Oct 2009
Total Posts : 739
   Posted 1/27/2013 11:19 AM (GMT -6)   
Hi All,

I am curious.

Does anyone know how badly being on PPI's affects absorbtion of nutrients? I want to know because I often think about how this disease affects my entire body. In other words, sure PPI's help my esophagus, but is my entire body suffering from not getting nutrients? And if it is...is it still getting 90% of what it would get were I not on PPI's, or is it only getting like 10% of what it would ordinarily get from what I eat were I not on PPI's?

Once a Dr. asked how often I took my PPI and then I was on 20mg per day, and she said 'great, that is good so that your digestion is still working strong'. Now I am on 40mg per day and I wonder how badly it affects my digestion...and how that could affect me in relation to other health problems in the future.

Does anyone have any insight into this? Thanks!

Baza
Veteran Member


Date Joined Jan 2011
Total Posts : 513
   Posted 1/27/2013 12:24 PM (GMT -6)   
Hi,i know from my own experiences with ppis over the years that they definitely affect nutrients or vitamin depletion. I ve had vitamin b12 and folic acid deficiency,with no other explanation for it and latetly im having joint pains,when i stop the ppis everything clears up and i return to feeling normal but the reflux returns with avengeance. I think the acid in our stomachs helps convert the nutrients we need so if you cut down the acid.....
Barry

sunbeam48
Veteran Member


Date Joined Jun 2011
Total Posts : 795
   Posted 1/27/2013 2:43 PM (GMT -6)   
ARM, you are correct: if you turn off the acid your digestive system doesn't work as well, resulting in nutritional deficiencies. I am now on the Fast Tract diet for Heartburn, am off acid-reducing meds. I just take a couple of TUMS per day. I think it is really important for me to eat small meals frequently. I am also working daily on exercises to strengthen my LES.

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 1/27/2013 4:27 PM (GMT -6)   
http://www.medscape.com/viewarticle/773655?src=wnl_edit_medp_gast&spon=20

Hi, have a look at the link above, which confirms they can cause deficiencies. I was iron deficient before I went on PPIs but when we looked at my repeat bloods done over the last couple of years, you can see my iron going down at a much faster rate after starting the PPIs. The medics argue that it is the gastritis causing the deficiency, but I believe it's the drugs. I was so anaemic last year I had to have an iron infusion.

I don't worry too much about my digestion as everything seems in working order from below my stomach, I never ever lose weight either. But I worry about the micro nutrients and also about calcium and magnesium.

However, I know of at least one aquaintance who has been on them life long, is very fit and well, can eat and drink what he likes and is never unwell.

My goal will always be to continue finding ways to get off these drugs - I just don't get how your body can heal whilst being robbed of nutrients. So I'll never give up trying different approaches.

Am currently really struggling with a back problem but unable to take Ibuprofen, so I just feel at the moment like the GERD or it's treatment seems to hamper everything else I want to do!!

MMM

aciphexo
Regular Member


Date Joined Apr 2011
Total Posts : 377
   Posted 1/27/2013 7:07 PM (GMT -6)   
Yes, anything that changes the way "the system" works is not going to be good for the body in the long run. I feel though that with GERD - it is either the meds or the surgery (some people can control it with the diet and lifestyle but not me).

Now, surgery can possibly eliminate or reduce the need for medicine and therefore will cause the bionutrients absorption system to function in a normal manner and therefore might really be a better solution than the meds, but I worry about the invasiveness of the surgery and the possible side effects from it.

sunbeam48
Veteran Member


Date Joined Jun 2011
Total Posts : 795
   Posted 1/27/2013 7:19 PM (GMT -6)   
We certainly read about a lot of surgical problems here. But the people without problems don't usually post so the problems here don't represent total outcomes. I think the reality also may be that most people are not willing to drastically change their eating habits.

Gastricman
Regular Member


Date Joined Jan 2013
Total Posts : 294
   Posted 1/27/2013 7:21 PM (GMT -6)   
Hi ARM,
 
I have been on almost 6 different PPI's over a 14 year period and I could honestly tell you that they are the cause on Bone Density loss (Osteopenia), low Ferritin levels (measure on Iron stores) and leave you open to a wide range of Gastic infections, due to suppression of HCL in your stomach. Each PPI also has a myriad of side effects which you can look up. From my experience, each PPI type is good for awhile and then begins to fail.
 
Then you are moved on to another in the PPI class of drugs. H2 Blockers can also help for short periods (at night.)
 
Even with Calcium supplementation, it only slows down the progression of bone degeneration, but does not stop it.
 
I need to have surgery, either a 360 Nissen loose wrap, or the LINX. Then I can cease using the PPI.
 
Hope this helps.
 
Gastricman smilewinkgrin
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, September 23, 2018 4:13 AM (GMT -6)
There are a total of 3,005,816 posts in 329,272 threads.
View Active Threads


Who's Online
This forum has 161805 registered members. Please welcome our newest member, fdgdfhdff8804.
243 Guest(s), 1 Registered Member(s) are currently online.  Details
bluesax7